Hail, Knox
- When
- May 12, 5:17 PM CST
- Where
- Knox County, Benjamin
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.583, -99.800
7 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 12, 2:35 PM CST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 335 PM CDT WED MAY 12 2004 .DISCUSSION... AFTER QUIET WEATHER FOR MUCH OF THE LAST WEEK..WEATHER EXPECTED TO BE MUCH MORE ACTIVE OVER THE NEXT 7 DAYS. DRYLINE CURRENTLY SHARPENING UP ACROSS WRN OK AS NEXT UPPER IMPULSE APPROACHES FROM THE SRN ROCKIES. LOW LEVEL WINDS REMAIN SOMEWHAT VEERED INVOF THE DRYLINE ATTM..BUT WIND FIELD EXPECTED TO RESPOND TO STRONG PRESSURE FALLS OVER THE HI PLAINS NEXT 3-6 HRS ENHANCING LOW LEVEL MASS CONVERGENCE NEAR DRYLINE. BY FAR THE BEST AIRMASS OF THE YEAR IS IN PLACE ACROSS SRN OK ATTM WITH THETAE ABOVE 350..AND TEMP/DEWPOINT SPREADS OF LESS THAN 15 DEGREES. DEVELOPMENT OF CUMULUS CLOUDS ALONG DRYLINE LAST HOUR AND ALSO IN DRY MIXED OUT AIR SE OF LBB LEND CONFIDENCE TO DEVELOPMENT ALONG DRYLINE 21-00Z. AREA PROFILERS AND VELOCITY DISPLAYS FROM AREA RADARS INDICATE WIND FLOW IS INCREASING AND STRONGER THAN FORECAST. COMBO OF CAPE 3-4K J/KG..DEEP LAYER SHEAR OF 35 KTS SW TO 50 KTS NW OK SUGGESTS STRONGLY THAT A FEW SUPERCELLS ARE LIKELY. INITIALLY..STORMS MAY BE HIGHER BASED WITH PRIMARY SIG SEVERE HAIL THREAT..BUT TEMP/DEWPOINT SPREADS EXPECTED TO LOWER 0-3Z ALONG WITH SIG INCREASE IN 0-1 KM SHEAR VECTOR SUGGESTS THAT TORNADO THREAT MAY INCREASE SUBSTANTIALLY DURING EVENING HOURS. HEAVY RAINFALL ALSO WILL BECOME A THREAT OVERNIGHT ACROSS NRN OK WITH EVOLUTION TO MCS MODE. MORE STORMS THURSDAY A BIT FARTHER TO THE SOUTHEAST AS FRONT PROGRESSES..WITH HEAVY RAINFALL THREAT APPARENTLY INCREASING IN AREAS ALONG AND SE OF I44 CORRIDOR. FUTURE SHIFTS WILL NEED TO CLOSELY MONITOR NEED FOR FLOOD WATCH THUR NITE AS AREAL THREAT AND AMOUNTS BECOME CLEARER. FRONT TO PUSH SWD FRI/SAT WHICH SHUD PROVIDE BREAK IN ACTIVITY. MOISTURE AND INSTABILITY AXIS EXPECTED TO RELOAD BACK TO NORTH IN ADVANCE OF SUN/MON SYSTEM WITH CHANCES OF STORMS PERSISTING IN AT LEAST PARTS OF THE OUN CWA INTO MID WEEK. MILLER && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 68 83 55 70 / 40 70 80 10 HOBART OK 67 83 51 70 / 60 40 40 10 WICHITA FALLS TX 68 86 59 74 / 50 60 60 10 GAGE OK 55 68 38 70 / 60 10 10 10 PONCA CITY OK 67 80 53 68 / 60 70 10 10 DURANT OK 71 84 64 73 / 20 40 80 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. &&
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
321 PM CDT WED MAY 12 2004
OKZ004>048-050>052-TXZ083>090-131200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
THROUGH TONIGHT ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
MAINLY ALONG AND WEST OF A LINE FROM STILLWATER OKLAHOMA TO WICHITA
FALLS TEXAS...WITH THE GREATEST CONCERN ACROSS NORTHWEST OKLAHOMA...
AND PORTIONS OF WEST CENTRAL OKLAHOMA.
TIMING...
MOST LIKELY FROM 5 TO 10 PM...BUT ADDITIONAL CHANCES WILL CONTINUE
OVERNIGHT ACROSS THE SLIGHT RISK AREA.
IMPACTS...
DUE TO THE LIKELIHOOD OF SUPERCELLS...VERY LARGE HAIL IS
EXPECTED...PERHAPS GOLFBALL SIZE OR LARGER...ALONG WITH A LOW
PROBABILITY OF TORNADOES...PARTICULARLY ACROSS PORTIONS OF NORTHWEST
AND WEST CENTRAL OKLAHOMA.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS.
DISCUSSION...
THUNDERSTORMS ARE EXPECTED TO INITIATE NEAR THE NORTHWEST TIP OF THE
MAIN BODY OF OKLAHOMA FROM LATE AFTERNOON THROUGH EARLY EVENING...
WHICH WILL BE NEAR THE INTERSECTION OF A SURFACE LOW...A WEAKENING
STATIONARY FRONT...AND A DRYLINE. ONCE STORMS DEVELOP...THEY WILL
MOVE EAST SOUTHEAST AT 10 TO 20 MPH...WITH INSTABILITY AND VERTICAL
WIND SHEAR SUFFICIENT FOR SUPERCELLS. DURING THIS PERIOD...MORE
ISOLATED THUNDERSTORMS MAY DEVELOP SOUTHWARD ALONG THE TRAILING
DRYLINE...WHICH WILL BEGIN TO RETREAT WESTWARD OVER THE EASTERN
TEXAS PANHANDLE.
DURING THE EVENING...THESE THUNDERSTORMS ARE EXPECTED TO EVOLVE INTO
ONE OR MORE CLUSTERS OF THUNDERSTORMS...WITH THE RISK FOR SEVERE
THUNDERSTORMS GRADUALLY DECREASING AFTER MIDNIGHT...AS INSTABILITY
DECREASES...AND THE CAPPING INVERSION BUILDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 13.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAIN WILL BE POSSIBLE OVERNIGHT...PARTICULARLY ACROSS
NORTHERN AND WEST CENTRAL OKLAHOMA. RAINFALL AMOUNTS OF 1 TO 2
INCHES...WITH LOCALLY HIGHER AMOUNTS...WILL BE POSSIBLE IN THESE
AREAS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
THUNDERSTORM OUTLOOK...
SEVERE WEATHER ON THURSDAY WILL DEPEND ON THE LOCATION AND AREAL
COVERAGE OF TONIGHTS THUNDERSTORM ACTIVITY...AND THE POSITION OF THE
MENTIONED COLD FRONT. IT STILL APPEARS THAT THE GREATEST POTENTIAL
FOR SEVERE THUNDERSTORMS WILL EXTEND ALONG AND SOUTHEAST OF A LINE
EXTENDING FROM PONCA CITY TO ELK CITY. BY FRIDAY...THE COLD FRONT IS
EXPECTED TO MOVE SOUTH OF THE NWS NORMAN COUNTY WARNING AREA...AND
TAKE THE SEVERE WEATHER RISKS WITH IT.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.
JAMESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 537 PM CDT WED MAY 12 2004 TXZ087-122245- KNOX TX- 537 PM CDT WED MAY 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER BENJAMIN AT 537 PM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 550 PM CDT WED MAY 12 2004 OKZ035-122300- KIOWA OK- 550 PM CDT WED MAY 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN KIOWA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF TOM STEED RESERVOIR AT 550 PM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 607 PM CDT WED MAY 12 2004 TXZ087-122315- KNOX TX- 607 PM CDT WED MAY 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY. A STRONG THUNDERSTORM WAS LOCATED 5 MILES WEST OF VERA AT 607 PM CDT...MOVING NORTHEAST AT 15 MPH. HALF INCH HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 30
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 609 PM CDT WED MAY 12 2004 OKZ035-122330- KIOWA OK- 609 PM CDT WED MAY 12 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR KIOWA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 6 MILES EAST OF COOPERTON AT 609 PM CDT...MOVING NORTHEAST AT 25 MPH. HALF INCH HAIL AND WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. 30
The Altus AFB radar (KFDR), 115 km away, was scanning. The volume nearest the first event began at 23:19 UTC.
7 hail. Local standard time, as filed.
Hail was observed on south side of town.
Hail was observed on south side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395954, 5395955, 5395956, 5395957, 5395958, 5395959, 5395960.